Alert archive / Texas / Winter Storm Warnings in 2011

Winter Storm Warning 1, NWS Fort Worth, TX

January 9, 20119 counties in Texas

NWS Fort Worth, TX issued this winter storm warning at Jan 9, 2011, 1:06 PM CST for 9 counties in Texas. It was in force for 5 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 2011, 1:06 PM CST (19:06 UTC)
Expired
Jan 9, 2011, 5:53 PM CST
In force
5 hr
Issued by
NWS Fort Worth, TX

Counties Collin County, TX, Cooke County, TX, Delta County, TX, Fannin County, TX, Grayson County, TX, Hopkins County, TX, Hunt County, TX, Lamar County, TX, Rains County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 1:15 PM CSTSNOW 2Mckinney, TX
Jan 9, 1:53 PM CSTHEAVY SNOW 4Mckinney, TXPUBLIC REPORTED OVER 3 INCHES ON CONCRETE PATIO AND 5 INCHES ON THE GRASSY SURFACES
Jan 9, 2:04 PM CSTSNOW 34 Nne Greenville, TX3 INCHES OF GROUND AND 2 INCHES COVERING THE HIGHWAY.
Jan 9, 2:08 PM CSTHEAVY SNOW 43 Sw Mckinney, TXIN FRISCO
Jan 9, 2:26 PM CSTHEAVY SNOW 5Bonham, TX
Jan 9, 2:30 PM CSTHEAVY SNOW 6Sulphur Springs, TX5-6 INCHES IN SULPHUR SPRINGS
Jan 9, 2:45 PM CSTHEAVY SNOW 5Paris, TXPD REPORTS UP TO 5 INCHES AND NUMEROUS ACCIDENTS
Jan 9, 2:48 PM CSTHEAVY SNOW 4Emory, TXSHERIFF REPORTS 4 INCHES IN EMORY WITH A FEW ACCIDENTS REPORTED.
Jan 9, 2:50 PM CSTHEAVY SNOW 5.8Cooper, TX
Jan 9, 2:54 PM CSTSNOW 3.52 Ene Mountain Springs, TX
Jan 9, 3:15 PM CSTSNOW 6Cooper, TX
Jan 9, 3:16 PM CSTHEAVY SNOW 4Cumby, TX4+ INCHES IN CUMBY
Jan 9, 5:03 PM CSTHEAVY SNOW 5.2Cumby, TX
Jan 9, 5:05 PM CSTHEAVY SNOW 5.13 N Princeton, TX7988 COUNTY ROAD 831 PRINCETON, TX
Jan 9, 5:54 PM CSTHEAVY SNOW 4.5Dodd City, TXDODD CITY
Jan 9, 5:56 PM CSTHEAVY SNOW 5Sulphur Springs, TX
Jan 9, 6:00 PM CSTSNOW 5Quinlan, TX5 IN SNOW NEAR QUINLAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WWUS44 KFWD 091906
WSWFWD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE FORT WORTH TX
106 PM CST SUN JAN 9 2011

TXZ092>095-104>107-123-100300-
/O.UPG.KFWD.WW.Y.0001.000000T0000Z-110110T1500Z/
/O.NEW.KFWD.WS.W.0001.110109T1906Z-110110T1500Z/
COOKE-GRAYSON-FANNIN-LAMAR-COLLIN-HUNT-DELTA-HOPKINS-RAINS-
INCLUDING THE CITIES OF...GAINESVILLE...SHERMAN...DENISON...
BONHAM...PARIS...PLANO...GREENVILLE...COMMERCE...COOPER...
SULPHUR SPRINGS...EMORY...POINT...EAST TAWAKONI
106 PM CST SUN JAN 9 2011

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST MONDAY...
...WINTER WEATHER ADVISORY NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 9 AM CST
MONDAY. THE WINTER WEATHER ADVISORY FOR SNOW IS NO LONGER IN EFFECT.

MODERATE TO HEAVY SNOWFALL BEGAN THIS MORNING AND 1 TO 3 INCHES OF
SNOW HAS ALREADY BEEN REPORTED ACROSS THE AREA. ANOTHER 2 TO 3
INCHES WILL BE POSSIBLE ACROSS THE WARNED AREA BEFORE THE SNOW
ENDS LATER THIS AFTERNOON OR EARLY EVENING. AFTER THE SNOW
ENDS...FREEZING DRIZZLE MAY DEVELOP WHICH WILL CAUSE FURTHER
TRAVEL PROBLEMS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE. 

$$

TXZ091-145-100300-
/O.EXA.KFWD.WW.Y.0001.000000T0000Z-110110T1500Z/
MONTAGUE-HILL-
INCLUDING THE CITIES OF...BOWIE...NOCONA...HILLSBORO
106 PM CST SUN JAN 9 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 9 AM CST
MONDAY.

LIGHT TO MODERATE SNOW BEGAN FALLING ACROSS THE REGION EARLIER
TODAY AND THE SNOW IS EXPECTED TO CONTINUE THROUGH 3 TO 5 PM
BEFORE SLOWLY TAPERING OFF. 1 TO 3 INCHES OF SNOW CAN BE EXPECTED
BEFORE THE SNOWFALL ENDS. OVERNIGHT...FREEZING DRIZZLE WILL BE A
CONCERN WHICH WILL LEAD TO FURTHER TRAVEL PROBLEMS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF WINTER
PRECIPITATION MAY CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND PLAN ON SOME TRAVEL DELAYS.

$$

TXZ102-103-117>122-131>135-146>148-100300-
/O.CON.KFWD.WW.Y.0001.000000T0000Z-110110T1500Z/
WISE-DENTON-PARKER-TARRANT-DALLAS-ROCKWALL-KAUFMAN-VAN ZANDT-HOOD-
SOMERVELL-JOHNSON-ELLIS-HENDERSON-NAVARRO-FREESTONE-ANDERSON-
INCLUDING THE CITIES OF...DECATUR...BRIDGEPORT...DENTON...
LEWISVILLE...FLOWER MOUND...THE COLONY...WEATHERFORD...BRIAR...
FORT WORTH...ARLINGTON...DALLAS...ROCKWALL...TERRELL...KAUFMAN...
FORNEY...WILLS POINT...CANTON...GRAND SALINE...VAN...EDGEWOOD...
GRANBURY...OAK TRAIL SHORES...GLEN ROSE...CLEBURNE...BURLESON...
WAXAHACHIE...ENNIS...MIDLOTHIAN...GLENN HEIGHTS...ATHENS...
GUN BARREL CITY...CORSICANA...TEAGUE...FAIRFIELD...PALESTINE
106 PM CST SUN JAN 9 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
MONDAY...

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 9 AM
CST MONDAY.

LIGHT TO MODERATE SNOW BEGAN FALLING ACROSS THE REGION EARLIER
TODAY AND THE SNOW IS EXPECTED TO CONTINUE THROUGH 3 TO 7 PM
BEFORE SLOWLY TAPERING OFF FROM WEST TO EAST . 1 TO 4 INCHES OF
SNOW CAN BE EXPECTED BEFORE THE SNOWFALL ENDS...WITH THE HEAVIER
TOTALS ACROSS DALLAS...DENTON...KAUFMAN AND ROCKWALL COUNTIES.
OVERNIGHT...FREEZING DRIZZLE WILL BE A CONCERN WHICH WILL LEAD TO
FURTHER TRAVEL PROBLEMS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF WINTER
PRECIPITATION MAY CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND PLAN ON SOME TRAVEL DELAYS.

$$
2 follow-up statements
081 
WWUS44 KFWD 092126
WSWFWD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE FORT WORTH TX
326 PM CST SUN JAN 9 2011

TXZ092-100600-
/O.CAN.KFWD.WS.W.0001.000000T0000Z-110110T1500Z/
/O.EXA.KFWD.WW.Y.0001.000000T0000Z-110110T1500Z/
COOKE-
INCLUDING THE CITY OF...GAINESVILLE
326 PM CST SUN JAN 9 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING DRIZZLE...WHICH IS IN EFFECT UNTIL
9 AM CST MONDAY. THE WINTER STORM WARNING FOR HEAVY SNOW HAS BEEN
CANCELLED.

THE SNOW HAS ENDED ACROSS THE ADVISORY AREA...BUT FREEZING DRIZZLE
IS EXPECTED TO DEVELOP AFTER MIDNIGHT. WITH TEMPERATURES IN THE
MIDDLE 20S...FURTHER ICING OF AREA ROADWAYS IS EXPECTED AS THE
DRIZZLE FREEZES ON CONTACT. CONDITIONS WILL IMPROVE AFTER 9 AM
CST. 

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF WINTER
PRECIPITATION MAY CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND PLAN ON SOME TRAVEL DELAYS.

$$

TXZ093>095-104>107-123-100600-
/O.CON.KFWD.WS.W.0001.000000T0000Z-110110T1500Z/
GRAYSON-FANNIN-LAMAR-COLLIN-HUNT-DELTA-HOPKINS-RAINS-
INCLUDING THE CITIES OF...SHERMAN...DENISON...BONHAM...PARIS...
PLANO...GREENVILLE...COMMERCE...COOPER...SULPHUR SPRINGS...
EMORY...POINT...EAST TAWAKONI
326 PM CST SUN JAN 9 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST MONDAY...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 9
AM CST MONDAY.

MODERATE TO HEAVY SNOW CONTINUES ACROSS THE WARNED AREA BUT WILL
BEGIN TO TAPER OFF FROM WEST TO EAST BY 6 PM. UP TO 6 INCHES OF
SNOW HAS ALREADY FALLEN ACROSS THE WARNED AREA. THE WARNING WILL
LIKELY BE REPLACED WITH AN ADVISORY LATER THIS EVENING AS
FREEZING DRIZZLE IS EXPECTED TO DEVELOP AFTER MIDNIGHT. WITH
TEMPERATURES IN THE MIDDLE 20S...FURTHER ICING OF AREA ROADWAYS IS
EXPECTED AS THE DRIZZLE FREEZES ON CONTACT. CONDITIONS WILL
IMPROVE AFTER 9 AM CST.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

$$

TXZ091-102-103-117>122-131>135-145>148-100600-
/O.CON.KFWD.WW.Y.0001.000000T0000Z-110110T1500Z/
MONTAGUE-WISE-DENTON-PARKER-TARRANT-DALLAS-ROCKWALL-KAUFMAN-
VAN ZANDT-HOOD-SOMERVELL-JOHNSON-ELLIS-HENDERSON-HILL-NAVARRO-
FREESTONE-ANDERSON-
INCLUDING THE CITIES OF...BOWIE...NOCONA...DECATUR...BRIDGEPORT...
DENTON...LEWISVILLE...FLOWER MOUND...THE COLONY...WEATHERFORD...
BRIAR...FORT WORTH...ARLINGTON...DALLAS...ROCKWALL...TERRELL...
KAUFMAN...FORNEY...WILLS POINT...CANTON...GRAND SALINE...VAN...
EDGEWOOD...GRANBURY...OAK TRAIL SHORES...GLEN ROSE...CLEBURNE...
BURLESON...WAXAHACHIE...ENNIS...MIDLOTHIAN...GLENN HEIGHTS...
ATHENS...GUN BARREL CITY...HILLSBORO...CORSICANA...TEAGUE...
FAIRFIELD...PALESTINE
326 PM CST SUN JAN 9 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
MONDAY...

A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE REMAINS IN EFFECT
UNTIL 9 AM CST MONDAY.

THE SNOW HAS ENDED ACROSS THE ADVISORY AREA...BUT FREEZING DRIZZLE
IS EXPECTED TO DEVELOP AFTER MIDNIGHT. WITH TEMPERATURES IN THE
MIDDLE 20S...FURTHER ICING OF AREA ROADWAYS IS EXPECTED AS THE
DRIZZLE FREEZES ON CONTACT. CONDITIONS WILL IMPROVE AFTER 9 AM
CST. 

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF WINTER
PRECIPITATION MAY CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND PLAN ON SOME TRAVEL DELAYS.

$$
027 
WWUS44 KFWD 092353
WSWFWD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE FORT WORTH TX
553 PM CST SUN JAN 9 2011

TXZ093>095-104>107-123-100800-
/O.CAN.KFWD.WS.W.0001.000000T0000Z-110110T1500Z/
/O.EXA.KFWD.WW.Y.0001.000000T0000Z-110110T1500Z/
GRAYSON-FANNIN-LAMAR-COLLIN-HUNT-DELTA-HOPKINS-RAINS-
INCLUDING THE CITIES OF...SHERMAN...DENISON...BONHAM...PARIS...
PLANO...GREENVILLE...COMMERCE...COOPER...SULPHUR SPRINGS...
EMORY...POINT...EAST TAWAKONI
553 PM CST SUN JAN 9 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING DRIZZLE...WHICH IS IN EFFECT UNTIL 9 AM
CST MONDAY. THE WINTER STORM WARNING FOR HEAVY SNOW HAS BEEN
CANCELLED.

THE SNOW HAS ENDED ACROSS THE ADVISORY AREA...BUT FREEZING
DRIZZLE IS EXPECTED TO DEVELOP AFTER MIDNIGHT. WITH TEMPERATURES
IN THE MIDDLE 20S...FURTHER ICING OF AREA ROADWAYS IS EXPECTED AS
THE DRIZZLE FREEZES ON CONTACT. CONDITIONS WILL IMPROVE AFTER 9 AM
CST.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF WINTER
PRECIPITATION MAY CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND PLAN ON SOME TRAVEL DELAYS.

$$

TXZ091-092-102-103-117>122-131>135-145>148-100800-
/O.CON.KFWD.WW.Y.0001.000000T0000Z-110110T1500Z/
MONTAGUE-COOKE-WISE-DENTON-PARKER-TARRANT-DALLAS-ROCKWALL-KAUFMAN-
VAN ZANDT-HOOD-SOMERVELL-JOHNSON-ELLIS-HENDERSON-HILL-NAVARRO-
FREESTONE-ANDERSON-
INCLUDING THE CITIES OF...BOWIE...NOCONA...GAINESVILLE...
DECATUR...BRIDGEPORT...DENTON...LEWISVILLE...FLOWER MOUND...
THE COLONY...WEATHERFORD...BRIAR...FORT WORTH...ARLINGTON...
DALLAS...ROCKWALL...TERRELL...KAUFMAN...FORNEY...WILLS POINT...
CANTON...GRAND SALINE...VAN...EDGEWOOD...GRANBURY...
OAK TRAIL SHORES...GLEN ROSE...CLEBURNE...BURLESON...WAXAHACHIE...
ENNIS...MIDLOTHIAN...GLENN HEIGHTS...ATHENS...GUN BARREL CITY...
HILLSBORO...CORSICANA...TEAGUE...FAIRFIELD...PALESTINE
553 PM CST SUN JAN 9 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
MONDAY...

A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE REMAINS IN EFFECT
UNTIL 9 AM CST MONDAY.

THE SNOW HAS ENDED ACROSS THE ADVISORY AREA...BUT FREEZING
DRIZZLE IS EXPECTED TO DEVELOP AFTER MIDNIGHT. WITH TEMPERATURES
IN THE MIDDLE 20S...FURTHER ICING OF AREA ROADWAYS IS EXPECTED AS
THE DRIZZLE FREEZES ON CONTACT. CONDITIONS WILL IMPROVE AFTER
9 AM CST.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF WINTER
PRECIPITATION MAY CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND PLAN ON SOME TRAVEL DELAYS.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 1:04 PM CST, 2 minutes earlier.

Area forecast discussion, Jan 9, 1:04 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
104 PM CST SUN JAN 9 2011

.UPDATE...
WILL BE UPGRADING THE WINTER WEATHER ADVISORY TO A WINTER STORM
WARNING SHORTLY FOR AREAS FROM GAINESVILLE TO PLANO TO EMORY
NORTHEASTWARD. WILL ALSO ADD MONTAGUE AND HILL COUNTIES TO THE
WINTER WEATHER ADVISORY. REPORTS COMING IN SO FAR INDICATE 1 TO 3
INCHES OF SNOW IN THE AREA NORTHEAST OF A GAINESVILLE TO EMORY
LINE. RADAR TRENDS AND MODEL DATA INDICATE AN ADDITIONAL 1 TO 3
INCHES POSSIBLE IN THE AREA THAT IS BEING UPGRADING TO A WARNING.

58

&&

.AVIATION...
RAIN SNOW LINE HAS BEEN SLOWLY MOVING SOUTHEAST THROUGHOUT THE
MORNING. HAVE HAD REPORTS OF SNOW AND SLEET IN NE DALLAS COUNTY
AS WELL AS DENTON...WISE...AND ELLIS. THIS WILL CONTINUE TO HAPPEN
AND WILL START THE TAFS OUT WITH RASN AND THEN QUICKLY TRANSITION
TO ALL SN AFTER 19Z. SNOW WILL LAST SEVERAL HOURS BEFORE THE
PRECIP BAND MOVES TO THE EAST. IFR CONDS WILL PREVAIL FOR MOST OF
THE PERIOD. MOST OF THE MOISTURE WILL EXIT THE REGION...BUT
FREEZING DRIZZLE WILL BE A CONCERN OVERNIGHT AS TEMPERATURES DROP
INTO THE MIDDLE 20S AND LIGHT DRIZZLE IS EXPECTED. THE FREEZING
DRIZZLE IS EXPECTED AT WACO AS WELL.

85/NH

&&

.PREV UPDATE...
.UPDATE...
TEMPERATURES ARE SLOWLY COOLING AS COLDER...DRIER AIR FILTERS IN
FROM THE EAST. ACARS SOUNDINGS HAVE BEEN SHOWING THE TREND OF
COOLER TEMPERATURES. WE WILL BE DOING A SPECIAL 17Z RAOB TO
BETTER SEE THE TEMPERATURE AND DEWPOINT PROFILE. THE TRANSITION
LINE FROM RAIN TO RAIN/SNOW OR ALL SNOW EXTENDED SOUTHWEST OF GAINESVILLE...
DENTON AND ROCKWALL AS OF 16Z. THE TRANSITION LINE WILL CONTINUE
TO WORK ITS WAY SLOWLY SOUTHWEST THROUGH THIS AFTERNOON. WE WILL
LEAVE THE WINTER WEATHER ADVISORY AS IS FOR NOW.

58

&&

.PREV DISCUSSION... /ISSUED 527 AM CST SUN JAN 9 2011/

AT FORECAST TIME WIDESPREAD RAINFALL WAS OVER AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20 IN NORTH TX. WITH A DRY LOW LEVEL
AIRMASS IN PLACE AHEAD OF THIS PRECIPITATION...THE CONCERN WITH
THE ONSET OF THIS PRECIPITATION WAS THAT PERSISTENT RAINFALL
WOULD SATURATE THE ATMOSPHERE FROM THE TOP DOWN CAUSING
TEMPERATURES TO DROP RAPIDLY. WHILE THIS PROCESS HAS LOWERED
TEMPERATES A BIT THIS MORNING...IT SEEMS THAT LOW LEVEL WARM AIR
ADVECTION HAS PREVENTED THE LOWER TROPOSPHERE FROM WET BULBING
BELOW FREEZING ACROSS THE FORECAST AREA. TEMPERATURES WITHIN THE
REGION OF WIDESPREAD RAIN HAVE BEEN HOLDING IN THE UPPER 30S WITH
DEW POINT VALUES HOLDING IN THE MID TO UPPER 30S FOR MOST
LOCATIONS. THE UPPER LEVEL LOW PRESSURE SYSTEM THAT IS LARGELY
RESPONSIBLE FOR THIS EARLY MORNING PRECIPITATION WAS LOCATED
ROUGHLY NEAR DEL RIO...MOVING NORTHEAST TOWARDS NORTH TX.

REGARDING SNOW POTENTIAL TODAY...SHORT RANGE ENSEMBLE GUIDANCE
REGARDING SNOWFALL POTENTIAL FOR TODAY ACROSS NORTH TEXAS
CONTINUES TO FORECAST A WIDE RANGE OF POSSIBILITIES. THE PRIMARY
REASON FOR THIS LARGE SPREAD APPEARS TO BE HOW VARIOUS FORECAST
MODELS HANDLE THE TIMING OF THE TRANSITION FROM RAIN TO SNOW
ACROSS NORTH TX DURING THE DAY TODAY. THE 09/00Z NAM OFFERED UP
THE COLDEST SOLUTION OUT OF THE RANGE OF OPERATIONAL GUIDANCE.
THIS SOLUTION HAS BEEN LARGELY DISCOUNTED AS THE MODEL WAS ALREADY
5 TO 7 DEG F TOO COOL ON SURFACE TEMPERATURES 6 HOURS INTO ITS
FORECAST...OR AROUND MIDNIGHT THIS MORNING. OTHER GUIDANCE SEEMS
TO OFFER A SIMILAR SOLUTION WHICH IS TO BRING ABOUT A TRANSITION
FROM RAIN TO SNOW FROM NORTHEAST TO SOUTHWEST ACROSS NORTH TX
SLOWLY DURING THE DAY TODAY. AS THE UPPER LEVEL LOW PRESSURE
SYSTEM MOVES OVER THE SOUTHERN PORTIONS OF NORTH TX TODAY IT WILL
CAUSE THE SURFACE LOW TO MOVE NORTHEAST ALONG THE TX COAST. FOR
NORTH TX THIS WILL RESULT IN A BACKING OF OF THE LOW LEVEL WINDS
AROUND TO THE EAST BY LATE THIS MORNING AND THRU THE AFTERNOON
HRS. WITH THE COLDEST SURFACE WET BULB TEMPERATURES NORTHEAST OF
THE FORECAST AREA...THIS WILL RESULT IN COLD AIR ADVECTION THRU
THE LOWEST 5 KFT OF THE ATMOSPHERE OVER MUCH OF NORTH TX.

BECAUSE THE LOWER TROPOSPHERE IS ALREADY FAIRLY SATURATED OVER
NORTH TX THIS COLD AIR ADVECTION IS EXPECTED TO LOWER TEMPERATURES
GRADUALLY THROUGHOUT THE DAY. THIS IS IN CONTRAST TO A MORE RAPID
TEMPERATURE FALL THAT WOULD OCCUR WITH THE PASSAGE OF A STRONG
COLD FRONT OR EVEN THE WET BULBING OF A VERY DRY AIRMASS. WITH THE
COLD AIR EXPECTED TO FILTER INTO NORTH TX SLOWER THAN PREVIOUSLY
FORECAST...A SUBSTANTIAL AMOUNT OF PRECIPITATION IS EXPECTED TO
FALL AS RAIN ACROSS THE AREA BEFORE TRANSITIONING TO SNOW LATER IN
THE DAY. THE LOCATIONS THAT ARE EXPECTED TO SEE THE HEAVIEST
SNOWFALL AMOUNTS ARE THOSE LOCATIONS CLOSEST TO THE COLD
AIR...AREAS GENERALLY AROUND AND NORTHEAST OF GREENVILLE. THESE
LOCATIONS MAY PICK UP AS MUCH AS 3 TO 4 INCHES OF SNOWFALL TODAY.
GENERALLY SNOWFALL AMOUNTS ARE EXPECTED TO DIMINISH TO THE
SOUTHWEST OF GREENVILLE. ANYWHERE FROM 1 TO 3 INCHES OF SNOWFALL
MAY OCCUR OVER THE METROPLEX WITH AROUND AN INCH OF SNOWFALL
POSSIBLE SOUTHWEST OF THE METROPLEX.

WITH AREA SOIL TEMPERATURES WELL ABOVE FREEZING...THE IMPACTS OF
THIS SNOWFALL ON AREA ROADWAYS IS EXPECTED TO BE SOMEWHAT LIMITED.
BRIDGES AND OVERPASSES WILL LIKELY DEVELOP SOME ICY OR SLUSHY
PATCHES WHILE SNOW FALLS...HOWEVER ROAD SURFACES IN CONTACT WITH
THE GROUND MAY SEE MUCH OF THE SNOWFALL MELT DURING THE DAY TODAY.
OF COURSE SNOWFALL AMOUNTS ARE TIED VERY CLOSELY TO THE TIMING OF
THE TRANSITION FROM RAIN TO SNOW. IF THE COLD AIR MOVES IN
STRONGER FROM THE NORTHEAST RAIN WILL CHANGE OVER TO SNOW EARLIER
IN THE DAY INCREASING SNOWFALL AMOUNTS FOR THE ENTIRE FORECAST
AREA. CONVERSELY IF COLD AIR ADVECTION IS WEAKER THAN EXPECTED
LITTLE TO NO SNOW ACCUMULATION MAY OCCUR.

THE WINTER STORM WATCH HAS BEEN REPLACED BY A WINTER WEATHER
ADVISORY ACROSS NORTH TX. THIS IS LARGELY DUE TO LOWER CONFIDENCE
IN ANY HEAVY /GREATER THAN 4 INCH/ SNOWFALL AMOUNTS ACROSS THE
AREA COMBINED WITH A RELATIVELY LOW ANTICIPATED IMPACT TO
TRAVELERS. CONFIDENCE IN SNOWFALL AMOUNTS REMAINING BELOW 4
INCHES IS INCREASED BY THE PRESENCE OF PERSISTENT...STRONG
THUNDERSTORM ACTIVITY SOUTH OF NORTH TX. THINKING IS THAT THIS
ACTIVITY WILL LIKELY RESULT IN THE DEVELOPMENT OF A MID LEVEL
POTENTIAL VORTICITY ANOMALY /MID LEVEL LOW PRESSURE SYSTEM/ WHICH
WILL LIKELY DIVERT THE BEST MID LEVEL LIFT AND MOISTURE EAST OF
NORTH TX TODAY. ASSUMING THE TRACK OF THE UPPER LEVEL LOW PRESSURE
SYSTEM CAN BE TRUSTED...LARGE SCALE FORCING FOR ASCENT WILL STILL
SPREAD OVER NORTH TX THROUGHOUT THE DAY TODAY KEEPING CONFIDENCE
HIGH IN WIDESPREAD PRECIPITATION. CONFIDENCE IN HEAVY
PRECIPITATION FALLING OVER NORTH TX IS LOWERED SUBSTANTIALLY BY
THIS MID LEVEL LOW PRESSURE SYSTEM OFF TO THE SOUTH.

THE NEXT AREA OF CONCERN THEN SHIFTS TO SUNDAY NIGHT/MONDAY
MORNING. FORECAST SOUNDINGS ARE CONSISTENT IN BRINGING A SHALLOW
SATURATED LAYER IN PLACE OVER NORTH TX DURING THIS TIME FRAME.
FORECAST SOUNDINGS ARE ALSO DEPICTING SOME SHALLOW LIFT THRU THIS
LAYER WHICH RAISES CONFIDENCE IN DRIZZLE DEVELOPING OVER MUCH OF
NORTH TX AFTER MIDNIGHT TONIGHT. THE PRIMARY PROBLEM WITH DRIZZLE
AFTER MIDNIGHT IS THAT COLD AIR ADVECTION IS EXPECTED TO LOWER
TEMPERATURES ACROSS MUCH OF NORTH TX BELOW FREEZING BY THIS TIME.
TEMPERATURES WITHIN THE SHALLOW SATURATED LAYER ARE EXPECTED TO
REMAIN IN THE -1 TO -6 DEG C RANGE...MEANING THAT ICE CRYSTALS
WILL LIKELY NOT BE PRESENT WITHIN THIS LOW CLOUD LAYER. ASSUMING
THIS PANS OUT AS EXPECTED...SUPERCOOLED WATER DROPLETS WILL FALL
ONTO PRIMARILY ELEVATED SURFACES THAT HAVE COOLED BELOW FREEZING
INSTANTLY CREATING A THIN ICY SHELL. BECAUSE THIS SATURATED LAYER
IS ONLY EXPECTED TO BE A COUPLE OF THOUSAND FEET THICK...DRIZZLE
WILL BE LIGHT IN NATURE. HOWEVER A THIN ICY ACCUMULATION IS
LOOKING MORE LIKELY ON ELEVATED SURFACES ACROSS PORTIONS OF NORTH
TX EARLY MONDAY MORNING. ASSUMING BRIDGES AND OVERPASSES
ACCUMULATE A THIN ICY COATING MONDAY MORNING THIS WOULD LIKELY
CAUSE SUBSTANTIAL DELAYS DURING THE MORNING COMMUTE. THE WINTER
WEATHER ADVISORY HAS BEEN CONTINUED THRU THE OVERNIGHT HOURS TO
COVER THIS POTENTIAL FOR FREEZING DRIZZLE MONDAY MORNING AS THESE
AREAS ARE EXPECTED TO RECEIVE THE MOST WIDESPREAD FREEZING
DRIZZLE.  EVEN WITH LESS THAN A HUNDREDTH OF AN INCH OF ICE
ACCUMULATION EXPECTED...THIS MAY CAUSE MORE TRAVEL HEADACHES THAN
SNOWFALL TODAY ACROSS NORTH TX.

EXTENDED...DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE REMAINDER
OF THE FORECAST. BELOW NORMAL TEMPERATURES CONTINUE TO LOOK LIKELY
FOR THE MIDDLE OF THIS WEEK.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  28  40  25  38  18 /  20  20  10   0   0
WACO, TX              30  43  28  39  18 /   5  10  10   0   0
PARIS, TX             25  33  19  35  18 /  60  20  10   5   5
DENTON, TX            28  38  24  35  16 /  20  20  10   0   0
MCKINNEY, TX          27  36  23  35  15 /  40  20  10   0   0
DALLAS, TX            28  39  23  37  18 /  20  20  10   0   0
TERRELL, TX           28  37  26  38  17 /  30  20  10   0   0
CORSICANA, TX         30  41  28  39  21 /  20  10  10   0   0
TEMPLE, TX            31  48  26  40  22 /   5  10  10   0   5
MINERAL WELLS, TX     29  43  21  37  16 /  20  20  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST MONDAY FOR TXZ091-102-103-
117>122-131>135-145>148.

WINTER STORM WARNING UNTIL 9 AM CST MONDAY FOR TXZ092>095-
104>107-123.

&&

85/58
Hazardous weather outlook, Jan 9, 4:45 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CST SUN JAN 9 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
445 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF SNOW ARE EXPECTED TO MIX WITH RAIN LATER TODAY AND BECOME
ALL SNOW ACROSS PARTS OF NORTH TEXAS BY THIS AFTERNOON. AREAS
MAINLY NORTH AND EAST OF A CANTON TO FORT WORTH TO BOWIE LINE WITH
HAVE THE BEST CHANCE FOR SNOW THROUGH THIS EVENING. AMOUNTS
BETWEEN 2 TO 4 INCHES WILL BE POSSIBLE FROM GREENVILLE TO SULPHUR
SPRINGS TO PARIS THROUGH THIS EVENING. LIGHTER AMOUNTS ARE
EXPECTED FARTHER WEST.

AREAS OF FREEZING DRIZZLE ARE EXPECTED TO DEVELOP LATE TONIGHT
ACROSS MUCH OF NORTH TEXAS. FREEZING DRIZZLE MAY CAUSE SIGNIFICANT
TRAVEL IMPACTS ACROSS THE REGION INTO EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AREAS OF FREEZING DRIZZLE WILL CONTINUE INTO MONDAY MORNING ACROSS
MUCH OF NORTH TEXAS.

A STRONG COLD FRONT WILL MOVE THROUGH NORTH TEXAS EARLY TUESDAY.
WIND CHILLS WILL BE IN THE SINGLE DIGITS EARLY TUESDAY MORNING AND
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT REPORTS OF
SNOWFALL ARE REQUESTED ACROSS NORTH TEXAS.

DUNN

In the hours before

Local storm report, Jan 9, 9:47 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
947 AM CST SUN JAN 09 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             DODD CITY               33.57N  96.08W
01/09/2011  E0.50 INCH       FANNIN             TX   LAW ENFORCEMENT
Local storm report, Jan 9, 12:32 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1232 PM CST SUN JAN 09 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     SNOW             COOPER                  33.37N  95.68W
01/09/2011  E1.50 INCH       DELTA              TX   LAW ENFORCEMENT

            1 TO 1.5 INCHES REPORTED BY DELTA COUNTY SHERIFFS OFFICE
Local storm report, Jan 9, 12:36 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1236 PM CST SUN JAN 09 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     SNOW             PLANO                   33.02N  96.72W
01/09/2011  M0.80 INCH       COLLIN             TX   PUBLIC

            PUBLIC REPORT OF MEASURED 0.8 INCHES ON GRASSY AND
            ELEVATED SURFACES
Local storm report, Jan 9, 12:40 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1240 PM CST SUN JAN 09 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     SNOW             PARIS                   33.65N  95.53W
01/09/2011  E2.00 INCH       LAMAR              TX   LAW ENFORCEMENT

            1 TO 2 INCHES REPORTED BY PARIS PD
Local storm report, Jan 9, 12:45 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CST SUN JAN 09 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     SNOW             3 N RHOME               33.09N  97.48W
01/09/2011  E1.00 INCH       WISE               TX   NWS EMPLOYEE

            1 INCH OF SNOW MEASURED
Local storm report, Jan 9, 12:51 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1251 PM CST SUN JAN 09 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     SNOW             SHERMAN                 33.63N  96.57W
01/09/2011  E3.00 INCH       GRAYSON            TX   LAW ENFORCEMENT

            3 INCHES OF ACCUMULATION REPORTED BY GRAYSON COUNTY
            SHERIFFS OFFICE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 10:45 PM CSTSpecial Weather StatementFWDStephens30 min
Jan 8, 10:49 PM CSTSpecial Weather StatementFWDEastland26 min
Jan 8, 10:54 PM CSTSpecial Weather StatementFWDErath36 min
Jan 9, 3:58 AM CSTWinter Weather AdvisoryFWDAnderson, Collin, Cooke, Dallas, Delta, Denton and 21 more32 hr

Nearby

Winter Storm Warnings in Texas, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.